Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

October 12, 20115 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at Oct 12, 2011, 12:11 PM CDT for 5 counties in Minnesota. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2011, 12:11 PM CDT (17:11 UTC)
Expired
Oct 12, 2011, 1:15 PM CDT
In force
64 min
Issued by
NWS Twin Cities, MN

Counties Anoka County, MN, Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 42 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 12:19 PM CDTHAIL 0.75Brooklyn Center, MN52 MPH WIND GUST ALSO NOTED.
Oct 12, 12:23 PM CDTHAIL 0.75St Paul, MN
Oct 12, 12:24 PM CDTHAIL 0.25St Paul, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

490 
WWUS83 KMPX 121711
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1211 PM CDT WED OCT 12 2011

MNZ052-053-060>063-070-WIZ023-024-121815-
ANOKA-CHISAGO-DAKOTA-HENNEPIN-ISANTI-PIERCE-RAMSEY-ST.
CROIX-WASHINGTON-
1211 PM CDT WED OCT 12 2011

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER ANOKA...CHISAGO...
DAKOTA...HENNEPIN...ISANTI...PIERCE...RAMSEY...ST. CROIX AND
WASHINGTON COUNTIES THROUGH 115 PM CDT...

AT 1209 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HANOVER TO GOLDEN VALLEY TO
3 MILES NORTHEAST OF ROSEMOUNT. THESE STORMS WERE MOVING NORTH AT 30
MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 45 MPH ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GOLDEN VALLEY.
  MINNEAPOLIS.
  SAINT PAUL.
  SUNFISH.
  LAUDERDALE.
  HILLTOP.
  SPRING LAKE PARK.
  OAK PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE 
STORM TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4546 9335 4551 9305 4503 9260 4461 9299
      4490 9343 4498 9370
TIME...MOT...LOC 1710Z 201DEG 27KT 4514 9366 4500 9337
          4478 9303

$$

CLF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Oct 12, 6:45 AM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Oct 12, 6:45 AM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
645 AM CDT WED OCT 12 2011

.AVIATION... /12Z TAF ISSUANCE/

A RATHER COMPLICATED AND LOW CONFIDENCE FORECAST AHEAD. A COLD
FRONT NEARING WESTERN MN EARLY THIS MORNING WILL MOVE EAST TODAY
AND MERGE WITH A LOW PRESSURE SYSTEM MOVING NORTHEAST FROM IA.
SHOWERS WILL INITIALLY BE COMMON ALONG THE COLD FRONT IN WESTERN
MN AND SOME THUNDERSTORMS ARE POSSIBLE. HEADING INTO EARLY THIS
AFTERNOON ANOTHER BAND OF INSTABILITY DEVELOPS ACROSS EASTERN MN
AND WESTERN WI WITH KMSP AND KRNH IN THE HEART OF IT. SHOWERS
SHOULD BECOME DOMINATE WITH EMBEDDED THUNDERSTORMS. THIS ACTIVITY
WOULD THEN PUSH INTO KEAU BY LATE IN THE AFTERNOON. THE SHOWERS
TODAY FOR THE MOST PART WILL HAVE LOW VFR CEILINGS IN THE 040-060
FOOT RANGE WITH PERIODIC EPISODES OF 020-030 IN MODERATE
SHOWERS/THUNDERSTORMS. THE LOW AND FRONT WILL STALL FOR A TIME
TONIGHT ACROSS WESTERN WI WITH MVFR OR LOWER CEILINGS LIKELY ALONG
WITH RAIN. IN FACT...CEILINGS BELOW 010 ARE BECOMING MORE LIKELY
IN GUIDANCE THIS MORNING FOR KRNH AND KEAU. HOW FAR BACK THE LOW
CEILINGS EXTEND INTO EASTERN MN REMAINS IN QUESTION. THE WESTERN
TAF SITES WILL SEE IMPROVEMENT THIS EVENING AS WEST NORTHWEST
WINDS DEVELOP ALONG WITH DRIER AIR.

KMSP...VFR VCSH THIS MORNING AS A COLD FRONT APPROACHES FROM THE
WEST. SHOWERS AND A FEW THUNDERSTORMS ARE THEN IN STORE THIS
AFTERNOON AS INSTABILITY INCREASES ACROSS THE LOCAL AREA.
PLENTY OF DIFFERENCES BETWEEN MODELS ON WHETHER OR NOT MVFR CEILINGS
DEVELOP THIS AFTERNOON. KEPT MVFR CEILINGS DEVELOPING AT 21Z
ALTHOUGH CONFIDENCE HIGHER AFTER 00Z WHEN THE AIRFIELD IS JUST IN THE
WAKE OF THE FRONT. MAY HAVE KEPT THE MVFR CEILINGS TOO LONG
TONIGHT WITH NW SURFACE FLOW DEVELOPING AFTER 06Z...BUT A WIDE
VARIANCE AGAIN BETWEEN MODELS. HENCE...KEPT THE LOW CEILING TREND
IN PLACE FOR NOW.

&&

.DISCUSSION... /ISSUED 348 AM CDT WED OCT 12 2011/

WATER VAPOR IMAGERY SHOWING INITIAL SHORT WAVE/THETA-E ADVECTION
MOVING THROUGH CENTRAL MINNESOTA WITH ATTENDANT SHRA/ISOLATED
TSRA. THIS WILL CONTINUE TO LIFT NORTH WITH THE NEXT WAVE MOVING
INTO THE SOUTHWEST AREA THROUGH 18Z. BY THAT TIME...MODELS
INDICATE SOME DESTABILIZATION OVER MAINLY THE EASTERN HALF OF THE
CWA...AHEAD OF THE WEAK SURFACE BOUNDARY MOVING EAST. SOME MUCAPE
IN EXCESS OF 1200 J/KG INDICATED AND BEST LI'S AROUND MINUS THREE.
SHOULD BE ENOUGH FOR SOME SCATTERED TSRA MOVING THROUGH THE AREA
INTO THE EVENING AS UPPER TROUGH MOVES THROUGH. 03Z SREF
INDICATING THIS TREND AS WELL..WITH 3 HOURLY CALIBRATED THUNDER
INCREASING THIS AFTERNOON. 24 HOUR QPF COMES IN WITH SOME 1 INCH
AMOUNTS OVER WEST CENTRAL WISCONSIN AND ONE QUARTER TO ONE HALF
INCH OVER MUCH OF MINNESOTA AREA.

TROUGH/SURFACE BOUNDARY MOVES SLOWLY EAST OVERNIGHT INTO THURSDAY
WITH LINGERING CHANCE OF SHOWERS TO THE EAST. CLOUDS MAY THIN
SOME OVER THE WESTERN AREAS INTO THE AFTERNOON AND TEMPERATURES
WILL REMAIN IN THE 60S.

LONGER TERM TRENDS REMAIN PROBLEMATIC. GFS AND ECMWF ARE GOING
THROUGH A TRANSITION AS EASTERN CONUS POLAR VORTEX DEVELOPMENT
ENSUES. THIS FLATTENS THE FLOW OVER THE AREA SATURDAY NIGHT/SUNDAY
PERIOD...WITH THE POSSIBILITY OF A JET STREAK/LIGHT RAIN EVENT
SOMEWHERE ACROSS THE CWA. THE GFS WAS MORE CONSISTENT WITH THIS
TREND LAST FEW RUNS. THE 00Z ECWMF CAME IN WITH A MORE SOUTHERLY
TRACK TO THIS AND DROPPING IN COLDER AIR FASTER THAN THE GFS.
MONDAY APPEARS TO THE NEXT CHANCE OF PRECIPITATION AS MAIN SURGE OF
COLDER AIR ARRIVES. WILL HAVE TO MONITOR THESE CHANGES NEXT FEW
DAYS...AS CRITICAL THICKNESS OF LOWER LAYERS COMING CLOSE TO AT
LEAST A RAIN/SNOW MIX LATE IN THE PERIOD. CERTAINLY A
CLIMATICALLY FAVORED TIME FOR THIS TRANSITION AS WELL.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/DWE
Hazardous weather outlook, Oct 12, 10:34 AM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1034 AM CDT WED OCT 12 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1034 AM CDT WED OCT 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING ACROSS SOUTHERN AND CENTRAL MINNESOTA...AND WEST CENTRAL
WISCONSIN. THERE MAY BE A STORM OR TWO IN EAST CENTRAL OR SOUTH
CENTRAL MINNESOTA...OR WEST CENTRAL WISCONSIN...THAT PRODUCES PENNY
SIZE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT LIKELY.

In the hours before

Local storm report, Oct 12, 12:03 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1203 PM CDT WED OCT 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             SW ELLENDALE            43.87N 93.30W
10/12/2011  M0.50 INCH       STEELE             MN   TRAINED SPOTTER

&&

DEVINNY
Local storm report, Oct 12, 12:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1204 PM CDT WED OCT 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             BURNSVILLE              44.76N 93.28W
10/12/2011  M0.25 INCH       DAKOTA             MN   PUBLIC

&&

DEVINNY
Local storm report, Oct 12, 12:05 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1205 PM CDT WED OCT 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             PRIOR LAKE              44.73N 93.43W
10/12/2011  M0.25 INCH       SCOTT              MN   NWS EMPLOYEE

&&

DEVINNY
Local storm report, Oct 12, 12:06 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1206 PM CDT WED OCT 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     HAIL             1 SE FARMINGTON         44.65N 93.16W
10/12/2011  M0.50 INCH       DAKOTA             MN   TRAINED SPOTTER

&&

DEVINNY
Local storm report, Oct 12, 12:08 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1208 PM CDT WED OCT 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     HAIL             HOPKINS                 44.93N 93.41W
10/12/2011  M0.25 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

DEVINNY
Special weather statement, Oct 12, 12:11 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1211 PM CDT WED OCT 12 2011

MNZ052-053-060>063-070-WIZ023-024-121815-
ANOKA-CHISAGO-DAKOTA-HENNEPIN-ISANTI-PIERCE-RAMSEY-ST.
CROIX-WASHINGTON-
1211 PM CDT WED OCT 12 2011

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER ANOKA...CHISAGO...
DAKOTA...HENNEPIN...ISANTI...PIERCE...RAMSEY...ST. CROIX AND
WASHINGTON COUNTIES THROUGH 115 PM CDT...

AT 1209 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HANOVER TO GOLDEN VALLEY TO
3 MILES NORTHEAST OF ROSEMOUNT. THESE STORMS WERE MOVING NORTH AT 30
MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 45 MPH ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GOLDEN VALLEY.
  MINNEAPOLIS.
  SAINT PAUL.
  SUNFISH.
  LAUDERDALE.
  HILLTOP.
  SPRING LAKE PARK.
  OAK PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4546 9335 4551 9305 4503 9260 4461 9299
      4490 9343 4498 9370
TIME...MOT...LOC 1710Z 201DEG 27KT 4514 9366 4500 9337
          4478 9303

CLF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 1:08 PM CDTSpecial Weather StatementMPXChisago, Isanti67 min
Oct 12, 1:10 PM CDTSpecial Weather StatementMPXWashington50 min

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.